Alert archive / Vermont / Special Weather Statements in 2016

Special Weather Statement, NWS Burlington, VT

July 17, 2016Windsor County, Vermont

NWS Burlington, VT issued this special weather statement at Jul 17, 2016, 12:21 AM EDT for Windsor County, Vermont. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 12:21 AM EDT (04:21 UTC)
Expired
Jul 17, 2016, 1:15 AM EDT
In force
54 min
Issued by
NWS Burlington, VT

County Windsor County, VT

The radar

The Burlington radar (KCXX), 136 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS81 KBTV 170421
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1221 AM EDT SUN JUL 17 2016

VTZ012-019-170515-
WINDSOR-EASTERN RUTLAND-
1221 AM EDT SUN JUL 17 2016

...SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN WINDSOR AND
SOUTHEASTERN RUTLAND COUNTIES...

AT 1218 AM EDT...RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR WESTON TO
NEAR CHESTER, MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHESTER...LUDLOW...HARTLAND...CAVENDISH...WEST
WINDSOR...BRIDGEWATER...WOODSTOCK...READING...PLYMOUTH...WESTON...
ANDOVER...HARTLAND FOUR CORNERS...ASCUTNEY...BALTIMORE...
PERKINSVILLE...WEST SPRINGFIELD...SOUTH READING...HAMMONDSVILLE AND
NORTH CHESTER.

GUSTY WINDS AND BRIEF HEAVY RAIN CAN BE EXPECTED ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTNING. LIGHTNING CAN STRIKE 10 MILES
AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

LAT...LON 4334 7287 4374 7266 4358 7237 4351 7240
      4350 7238 4348 7238 4347 7239 4340 7240
      4338 7242 4336 7241 4336 7239 4333 7241
      4331 7240 4328 7241 4325 7244 4323 7243
      4324 7255 4323 7270
TIME...MOT...LOC 0418Z 206DEG 14KT 4336 7280 4320 7256 

$$

LAHIFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jul 16, 10:21 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 16, 10:21 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Burlington VT
1021 PM EDT Sat Jul 16 2016

.SYNOPSIS...
A surface front will remain stalled to our Southeast through
Sunday. This will be the focus for clouds and precipitation
through the weekend. Fair and dry weather is expected to redevelop
on Sunday, but will be short-lived as another cold front will move
south from Canada Monday afternoon, accompanied by numerous
showers and thunderstorms, some of which may be strong.

&&

.NEAR TERM /UNTIL 6 PM SUNDAY EVENING/...
As of 1014 PM EDT Saturday...Very minor changes to hourly
temperatures with this update but overall forecast in good shape,
on track for lows in the low 60s and chance of showers in the
south. Left overnight lows untouched. Radar beginning to pick up
showers and thunderstorms near Albany, moving northeast. Some
development on the northern fringes of the rain area, and if this
trend continues will clip our southern counties as forecast.

Previous discussion...Tonight we will have some showers across
our Southeastern zones as a surface front remains stalled to our
Southeast. A weak shortwave rides along the boundary enhancing
precipitation during the overnight hours. Have also mentioned
thunder overnight with some weak instability along with forcing
from the shortwave. Have chance pops across most of Vermont from
midnight onward, with some likely pops across our three most
Southeastern counties in Vermont. Overnight temperatures will
remain mild with clouds and precipitation around, mainly low 60s.
On Sunday precipitation will end from West to East and will also
see cloud cover dropping off from West to East as well. A weak
ridge of surface high pressure will ridge over the North Country
on Sunday. The flow will generally remain south to southwesterly,
and with lots of sunshine will see afternoon max temperatures
reach the lower 80s.

&&

.SHORT TERM /6 PM SUNDAY EVENING THROUGH MONDAY NIGHT/...
As of 424 PM EDT Saturday...A ridge of high pressure will be over
the region Sunday night, with fair and dry weather expected. On
Monday, a cold front will move south from Canada. Have gone with
likely pops for showers and thunderstorms on Monday. GFS20 model
showing 0-6km bulk shear values increase to 35-45 knots Monday
afternoon. Also, most unstable cape climbs to around 1500 j/kg by
late Monday afternoon. Bufkit forecast soundings showing
precipitable water values climb to 1.5 to 1.75 inches by Monday
afternoon. SPC has the region in a marginal risk for severe
thunderstorms on Monday. Have added enhanced wording to the
forecast for Monday that some thunderstorms may produce strong
gusty, hail and heavy rainfall. Expecting showers and storms to
linger into early Monday night, but GFS20 model also showing a mid
level dry slot will also work into the region Monday night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 424 PM EDT Saturday...On Tuesday, a ridge of high pressure
builds east from the Great Lakes and will remain over the region
through Thursday, with fair and dry weather expected. Models
showing some differences on Friday, with the ECMWF dry and the
GFS20 hinting at some scattered showers and thunderstorms. ECMWF
holds off on bringing in any shower and thunderstorms until Friday
night. Have stuck with the superblend pops for Friday and Saturday
and will a mention of scattered showers and thunderstorms.

&&

.AVIATION /02Z Sunday THROUGH Thursday/...
Through 00z Monday...VFR conditions are expected through the next
24 hours. VFR through midnight. After 05z, chance of showers
exist for KRUT and KMPV, and forecast MVFR cig at KMPV with VFR
ceilings elsewhere. Winds light through the period, becoming calm
overnight and then west to northwest during the day Sunday.

Outlook 00z Monday through Thursday...

00z Mon - 16z Mon: VFR under high pressure.

16z Mon - 06z Tue: Mainly VFR with brief MVFR/IFR possible in
showers/storms along a cold front passage.

06Z Tue - Thu: VFR under high pressure. Local IFR fog possible
06z to 12z each night, especially at KSLK and KMPV.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles/Hanson
SHORT TERM...WGH
LONG TERM...WGH
AVIATION...Neiles/Hanson
Hazardous weather outlook, Jul 16, 3:37 AM EDT, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
337 AM EDT SAT JUL 16 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-170745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
337 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA MONDAY AFTERNOON AS A COLD FRONT MOVES SOUTH FROM
CANADA. EARLY INDICATIONS ARE THAT THE POTENTIAL EXISTS FOR SOME
STORMS TO BECOME STRONG TO LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 12:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1221 AM EDT SUN JUL 17 2016

VTZ012-019-170515-
WINDSOR-EASTERN RUTLAND-
1221 AM EDT SUN JUL 17 2016

...SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN WINDSOR AND
SOUTHEASTERN RUTLAND COUNTIES...

AT 1218 AM EDT...RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NEAR WESTON TO
NEAR CHESTER, MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHESTER...LUDLOW...HARTLAND...CAVENDISH...WEST
WINDSOR...BRIDGEWATER...WOODSTOCK...READING...PLYMOUTH...WESTON...
ANDOVER...HARTLAND FOUR CORNERS...ASCUTNEY...BALTIMORE...
PERKINSVILLE...WEST SPRINGFIELD...SOUTH READING...HAMMONDSVILLE AND
NORTH CHESTER.

GUSTY WINDS AND BRIEF HEAVY RAIN CAN BE EXPECTED ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTNING. LIGHTNING CAN STRIKE 10 MILES
AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

LAT...LON 4334 7287 4374 7266 4358 7237 4351 7240
      4350 7238 4348 7238 4347 7239 4340 7240
      4338 7242 4336 7241 4336 7239 4333 7241
      4331 7240 4328 7241 4325 7244 4323 7243
      4324 7255 4323 7270
TIME...MOT...LOC 0418Z 206DEG 14KT 4336 7280 4320 7256

LAHIFF

Nearby

Special Weather Statements in Vermont, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.